Reactions 1704, p198 - 2 Jun 2018
haemodialysis. The treatment for the cryptococcosis was
escalated with fluconazole after each dialysis session. The
lesion in the kidney had become detectable on ultrasound, that
was apparently unchanged. Subsequently, she died after
Cryptococcoma and fatal sepsis: case report
initiation of dialysis during admission to hospital for an
An adult woman [age at the time of reaction onset no clearly
episode of severe sepsis [not all outcomes stated].
stated] developed cryptococcoma leading to fatal sepsis
Author comment: "This case of cryptococcal disease is
following treatment with azathioprine, ciclosporin,
most likely due to the effects of immunosuppression." "It
methylprednisolone, mycophenolate mofetil, prednisone and
occurred during a period of intensified immunosuppression
tacrolimus [not all dosages stated; routes and duration of
by switching to a combination of tacrolimus and
treatments to reactions onsets not stated].
mycophenolate mofetil. In addition a course of pulsed
The 30-year-old woman was diagnosed with end stage renal
steroids had been administered 2 months before the
disease, which was suspected to be a complication of her
diagnosis of the lesion in the kidney."
previous malarial illness. She was started on haemodialysis in
2000 and later underwent a kidney transplant in 2005.
Muranda AZ, et al. Cryptococcoma of a transplanted kidney in a patient presenting
Thereafter, she was started receiving immunosuppression
with recurrent urinary tract infection: A case report. BMC Nephrology 19: 94, No.
1, 23 Apr 2018. Available from: URL: http://doi.org/10.1186/s12882-018-0891-8 -
with ciclosporin, azathioprine and prednisone. She was
treated in hospital once in 2012, for a urinary tract infection.
Over the next six months, in 2014, her renal function
deteriorated. Her serum creatinine levels increased, requiring
a transplant biopsy. The biopsy revealed nephropathy and her
immunosuppression was changed to tacrolimus (target serum
trough level 5
7 ng/mL), mycophenolate mofetil 1g twice daily
and prednisone 10 mg/day. Her renal function remained
stable. However, in 2015, rapid deterioration occurred due to
suspected non-adherence to immunosuppressants.
Subsequently, she received steroid pulses with
methylprednisolone 250 mg daily, and a repeat transplant
biopsy was performed. Her renal function improved with a
decrease in serum creatine levels, thereafter stabilising at a
new baseline of about 380 µmol/L following one further dose
of methylprednisone 500mg. Subsequently, viral infection due
to cytomegalovirus (CMV; diagnosed by quantitative serum
PCR), and BK-virus (diagnosed by urine PCR) occurred at
different times. Her CMV infection presented as a febrile
illness and she showed a viral load of 250
where as the BK-viral load in urine was 269,000 copies/mL.
Her treatment included gancyclovir and valgancyclovir. Her
immunosuppressant therapy was reduced to a tacrolimus
target trough level of 5 ng/mL, mycophenolate mofetil 500mg
twice daily and prednisone 5mg daily. In late 2014 and during
2015 she developed recurrent episodes of severe bacterial
urinary tract infection, leading to multiple hospitalisations. Her
infections responded to empiric treatment with antibiotic
therapy for 10–14 days. Initially Klebsiella pneumoniae was
cultured from urine and blood, however the last three cultures
were positive for Escherichia coli. On each occasion of
admission for sepsis, the graft was tender and an FDG-PET/CT
scan was performed that revealed a metabolically active lesion
in the upper pole of the transplanted kidney, suggestive of an
abscess. However, abscess was ruled out because aspiration
of the lesion did not yield pus. The biopsy was repeated and
the histological sections were stained with haematoxylin and
eosin that revealed renal tissue with a prominent infiltrate of
cryptococcus round yeast bodies. The fungal elements were
organised into groups in a myxoid and inflammatory
background in most of the tissue. An alcian blue staining
demonstrated a thick mucinous fungal capsule. Microscopy
confirmed the presence of chronic allograft nephropathy.
There were also certain areas of prominent interstitial fibrosis
with atrophic tubuli and occasional sclerotic glomeruli. In the
view of the radiological and histological appearances, a
diagnosis of cryptococcoma of the transplanted kidney was
considered. Her multiple blood and urine specimens were
negative for fungal culture.
The woman was treated with fluconazole for 6
During this time, she remained chronically ill with nausea,
anorexia and loss of weight, with recurrent urinary tract
infections. A follow-up FDGPET/CT scan at 2 months revealed
cryptococcoma, with significant increase in size and intensity.
A gastroscopy was performed for the upper gastro-intestinal
symptoms that revealed mucosal mass and biopsy consistent
with Kaposi sarcoma. Eventually, in light of poor renal function
and life-threatening infections, she acceded to reduction and
cessation of immunosuppressants, and was started on
Reactions 2 Jun 2018 No. 17040114-9954/18/1704-0001/$14.95 Adis © 2018 Springer International Publishing AG. All rights reserved